Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 220, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 21, 2020, 4:28 PM CDT for Marshall County, Roberts County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2020, 4:28 PM CDT (21:28 UTC)
- Expired
- Aug 21, 2020, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 93 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:24 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 21, 2:24 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 224 PM CDT Fri Aug 21 2020 .SHORT TERM...(This Evening through Saturday Night) Issued at 224 PM CDT Fri Aug 21 2020 Band of lift/forcing moving into the James River valley this afternoon, but with only widely scattered showers/storms expected for the next hour or two. This also complicates any redevelopment later today in what is already a messy scenario for strong to severe thunderstorm potential. Severe parameters are modest, but best shear does not line up and is displaced from main axis of instability. That said, there is still enough ingredients in place to produce a few strong to severe storms later today across the eastern Dakotas, the biggest question is the overall areal coverage, which is looking increasingly isolated/widely scattered at best from the James valley westward. Maybe a bit better chance in the Coteau/Glacial Lakes region based on the latest CAM solutions. Any activity that develops looks to clear out of the area by later this evening. Dry conditions are expected on Saturday, but hot temperatures will remain in place. A northerly breeze will develop across the region and dewpoints are forecast to be a bit lower than what was seen on Friday. Highs are once again expected to range from around 90 east, to the mid or even upper 90s across central SD. .LONG TERM...(Sunday through Friday) Issued at 224 PM CDT Fri Aug 21 2020 Upper-level ridging centered over the Four Corners region will continue to greatly influence on our local weather through the middle of next week. Even while on the more northern extent of this feature, South Dakota and west central Minnesota will continue to experience above average temperatures with highs in the mid-80s in the vicinity of the Coteau to around 100 across south central SD. Dewpoints meanwhile will hover in the 60s (heat index values should not be much higher). Additionally, due to the upper-level ridge, a shortwave trough will pass north of the region on Sunday/Monday, yet close enough to possibly induce a few storms Sunday evening along a southwestward-draped cold front. Decent shear given the stronger westerlies atop low-level southerly flow may allow for this activity to become strong to severe. Low coverage, again, however. The SPC currently has a the area under a Marginal risk for severe weather. Thereafter, more robust troughing looks to flatten the upper-level ridge by mid-week. As a result, temperatures will drop to near- normal levels and thunderstorm chances will be on the increase. Zonal flow aloft then ensues to end the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1257 PM CDT Fri Aug 21 2020 Terminals KABR,KATY,KPIR,KMBG VFR conditions are forecast to persist through the TAF forecast period. -SHRA/TSRA in widely scattered coverage is expected through the afternoon. There may be a brief period of MVFR conditions if a storm manages to become heavy and passes directly over a terminal. Due to low confidence in coverage, will leave mention to VC in TAFs at this time. ***Construction to improve taxiways at both KABR/KPIR terminals may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...Lueck AVIATION...TMT
Hazardous weather outlook, Aug 21, 3:39 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 339 AM CDT Fri Aug 21 2020 SDZ003>005-009-010-015>017-033>037-045-048-051-220845- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 339 AM CDT Fri Aug 21 2020 /239 AM MDT Fri Aug 21 2020/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Scattered showers or thunderstorms over central South Dakota from mid afternoon into the early evening hours, before storms exit into eastern South Dakota. A few of these storms could become strong or severe, with damaging winds around 60 mph and large hail around the size of quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ006>008-011-018>023-220845- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 339 AM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered showers or thunderstorms will be possible this evening, before exiting east overnight. A few of these storms could be strong or severe, with damaging winds around 60 mph and large hail around the size of quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
In the hours before
Local storm report, Aug 21, 4:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
414 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO 1 SSW ROY LAKE STATE PA 45.70N 97.44W
08/21/2020 MARSHALL SD TRAINED SPOTTER
A TORNADO BRIEFLY TOUCHED DOWN ON ROY LAKE.
&&
JTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:58 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 47 min |
| Aug 21, 4:08 PM CDT | Tornado Warning | ABR | Marshall | 37 min |
| Aug 21, 5:13 PM CDT | Special Weather Statement | ABR | Roberts | 47 min |
| Aug 21, 5:33 PM CDT | Special Weather Statement | ABR | Grant | 42 min |
| Aug 21, 5:50 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 40 min |
| Aug 21, 5:45 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 45 min |
| Aug 21, 6:20 PM CDT | Special Weather Statement | ABR | Big Stone | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.